Fertisalus


.

If you're taking antidepressants and experiencing sexual side effects, you're not alone. Post-SSRI sexual dysfunction (PSSD) is a condition that can occur after stopping antidepressant medication. While the exact cause is unknown, PSSD is thought to be the result of changes in brain chemistry. While there is no cure, there are treatments that can help lessen the symptoms of PSSD. If you're experiencing sexual side effects from antidepressants, talk to your doctor about treatment options.

What is POST-SSRI SEXUAL DYSFUNCTION | PSSD | Antidepressants and Persistent Sexual Dysfunction

Post-SSRI sexual dysfunction (PSSD) is a condition in which sexual side effects persist after discontinuation of SSRI treatment. PSSD was first described in the early 1990s. The most common symptoms include loss of libido, erectile dysfunction, and difficulties with orgasm. Less common symptoms include anorgasmia, decreased vaginal lubrication, and pain during intercourse.

PSSD is thought to be caused by a combination of factors, including changes in neurotransmitter levels, desensitization of serotonin receptors, and changes in gene expression. Treatment for PSSD is typically difficult and often unsuccessful. Some patients have found relief with low-dose SSRIs, 5-HTP, and other supplements.

Symptoms

The most common symptoms of PSSD include loss of libido, erectile dysfunction, and difficulties with orgasm. Less common symptoms include anorgasmia, decreased vaginal lubrication, and pain during intercourse.

PSSD can also cause psychological symptoms such as anxiety, depression, and intrusive thoughts. These symptoms can be just as debilitating as the physical symptoms.

Causes

PSSD is thought to be caused by a combination of factors, including changes in neurotransmitter levels, desensitization of serotonin receptors, and changes in gene expression.

SSRIs work by increasing the level of serotonin in the brain. This can lead to changes in the way the brain regulates sexual function. In some cases, these changes may be permanent.

PSSD may also be caused by changes in gene expression. SSRIs can cause changes in the way certain genes are expressed. These changes may be responsible for the persistent sexual side effects seen in some patients.

Diagnosis

There is no formal diagnostic criteria for PSSD. Diagnosis is typically made based on the patient’s symptoms and medical history.

A thorough medical history should be taken to rule out other potential causes of the patient’s symptoms. Physical examination and laboratory testing may also be performed.

Treatment

There is no known cure for PSSD. Treatment is typically difficult and often unsuccessful.

Some patients have found relief with low-dose SSRIs, 5-HTP, and other supplements. However, these treatments are not always effective and can often cause side effects.

Patients should work closely with their doctor to find a treatment that is safe and effective for them.

Dr Sanil Rege, Consultant Psychiatrist explains Post-SSRI Sexual Dysfunction (PSSD).

PSSD is a condition that arises after the use of SSRIs, in which patients continue to have sexual side effects after the discontinuation of SSRIs.

#postssrisexualdysfunction #pssd #antidepressants

Intro to PSSD: 00:00

Clinical Features of PSSD: 01:17

02:35 – Medications associated with PSSD

04:29 – Causes of Post -SSRI Sexual Dysfunction (PSSD)

08:07 – Diagnosing Post -SSRI Sexual Dysfunction (PSSD)

08:48 – Treatment of Post -SSRI Sexual Dysfunction (PSSD)

The prevalence of persistent sexual side effects after discontinuing SSRIs is not well known.

Common symptoms of PSSD are :

1.Genital Anaesthesia

2. Decreased libido

3. Erectile dysfunction

4. Pleasure-less or weak orgasm

5. Premature ejaculation

6. Vaginal lubrication problems

7. Nipple insensitivity

There are two types of PSSD:

1. Sexual dysfunction occurring while SSRIs are being used and persisting after discontinuing treatments

2. After the discontinuation of SSRIs as an aggravation of SSRI-induced sexual side effects.

Causes:

The exact causes are not known. some postulated mechanisms are:

1. 5HT1A persistent downregulation

2. Dopaminergic system involvement

3. HPA axis and Hormone involvement

4. Effect on Transient receptor potentials via ion channels

5. Decreased nitric oxide synthesis (NO)

6. Axonal damage (Neurotoxicity)

Diagnosis:

Challenging

Other medical conditions and psychiatric disorders should be ruled out.

Treatment:

1. Monitoring and prevention are important

2. Consider agents such as Agomelatine, Vortioxetine, Bupropion, Moclobemide, and Mirtazapine with a lower incidence of sexual side effects youtu.be/b71OzPujQDg

3. Phototherapy (case report)

4. Switch to amineptine

5. Switch to bupropion

6. Complementary therapies (insufficient evidence)